Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

August 3, 2017Scott County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 3, 2017, 6:28 PM EDT for Scott County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:28 PM EDT (22:28 UTC)
Expired
Aug 3, 2017, 7:00 PM EDT
In force
32 min
Issued by
NWS Louisville, KY

County Scott County, KY

The radar

The Louisville radar (KLVX), 120 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS83 KLMK 032228
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
628 PM EDT THU AUG 3 2017

KYZ036-037-032300-
Scott-Harrison-
628 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCOTT COUNTY...

At 627 PM EDT, a strong thunderstorm was located near Georgetown,
moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamping Ground, Sadieville, Longlick, Skinnersburg, Duval, Mallard
Point, Stonewall, Moon Lake Estates, Lancelot Estates and Great
Crossing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 8445 3816 8463 3817 8466 3818 8465
      3818 8468 3819 8473 3826 8473 3839 8468
      3845 8460
TIME...MOT...LOC 2227Z 202DEG 25KT 3825 8467 

$$

ZT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
330 PM EDT Thu Aug 3 2017

.Short Term (Now through Friday Night)...
Issued at 315 PM EDT Thu Aug 3 2017

Main weather player in the next 24 hrs is an upper shortwave trof
digging into the Upper Midwest and driving a surface cold front into
the Upper Mississippi Valley. Ahead of it, a fairly sloppy pattern
remains in place over the Ohio Valley today with weak SW flow in a
deep layer of the atmosphere. We have seen a few isolated
thunderstorms pop in the heat of the early afternoon, but with
substantially less coverage compared to yesterday. Slight chances of
storms will persist until just before sunset. We don't expect any
strong or severe storms, but can't rule out some heavy rain
producers as movement is fairly slow and the atmosphere is still
juicy.

The evening looks dry but precip chances will ramp up toward morning
as the front impinges on the area from the NW. A weakening line of
thunderstorms will likely approach the Ohio River around daybreak,
but the weakening trend does limit our precip chances to around 50%.
After an early morning minimum, POPs will increase mid/late morning,
with 60-70% chances east of Interstate 65. Severe chances quite
limited by the timing coinciding with a diurnal minimum of
instability, but there is a Marginal risk east of a line from
Glasgow to Versailles. Damaging winds will be the main threat with
the strongest storms as mid-level winds hit 35 kt. Just enough
elevated instability for marginal hail, but should be progressive
enough to limit the excessive rain potential.

Cooler and drier air will spill into the area fairly quickly behind
the departing front. Max temps will only recover by about 10 degrees
from morning lows, but the more noticeable change will be the drop
in dewpoints. Friday night skies will clear to allow a fall-like
radiational cooling night, with most locations dropping into the
50s. Louisville may even get in on the act, but the climate sites
should all remain just above daily record lows, which are in the
lower/mid 50s.

.Long Term (Saturday through Thursday)...
Issued at 305 PM EDT Thu Aug 3 2017

Canadian high pressure will continue the early fall temperatures on
Saturday, with highs just either side of 80 in spite of abundant
sunshine, and low humidity. A southern-stream disturbance ejecting
out of the Plains will bring increasing clouds and warmer temps Sat
night, and then increasing rain chances during the day on Sunday.
Precip chances will peak Sunday night and Monday as a stronger
northern-stream wave swings through the Great Lakes, and taps into
the moisture drawn north by the lead disturbance.

From Monday night onward, we get into a progressive pattern and a
series of disturbances will interact with a nearly stationary front
somewhere near the Tennessee Valley. This will be just far enough
north, with just enough uncertainty to support a 20-30% POP across
south-central Kentucky, while keeping the forecast mainly dry across
southern Indiana and north-central Kentucky. Temps will be near
climo at night and a few degrees below normal in the daytime as
clouds will limit diurnal ranges.

&&

.Aviation (18Z TAF Update)...
Issued at 121 PM EDT Thu Aug 3 2017

Isolated to scattered afternoon showers and thunderstorms will
develop again today, with the best chances for storms along and east
of I-65. Much like yesterday, the heavier showers and storms could
drop cigs/vis to IFR/MVFR briefly. Showers and thunderstorms should
subside this evening shortly after sunset. A cold front will
approach from the northwest early tomorrow morning, and a line of
showers and storms will be possible ahead of it. Have introduced -
SHRA and VCTS into TAF sites, though confidence in timing of front
is still low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........DM
Hazardous weather outlook, Aug 3, 3:45 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Thu Aug 3 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
345 PM EDT Thu Aug 3 2017 /245 PM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible across the outlook area
through early evening. Any storm will be capable of producing
brief heavy rainfall, intense cloud to ground lightning, and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Numerous thunderstorms will affect the region on Friday as a cold
front moves through the area. The best chance for strong or severe
storms will be east of a line from Glasgow to Frankfort, where
damaging winds and hail will be possible with the strongest storms.
Any thunderstorm will be capable of producing brief heavy rainfall
and lightning.

Scattered thunderstorms will also be possible Sunday and into Monday
as another weather system moves across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested over the next few days.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Special weather statement, Aug 3, 4:36 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
436 PM EDT THU AUG 3 2017

KYZ031-033-032100-
Oldham-Henry-
436 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OLDHAM AND
SOUTHWESTERN HENRY COUNTIES...

At 436 PM EDT, a strong thunderstorm was located over La Grange,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
La Grange, Pendleton, Eminence, Smithfield, Ballardsville, Liro,
Tarascon, Centerfield and Buckner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 8541 3843 8543 3851 8523 3837 8517
TIME...MOT...LOC 2036Z 253DEG 15KT 3840 8533

DM
Special weather statement, Aug 3, 4:58 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
458 PM EDT THU AUG 3 2017

KYZ033-032115-
Henry-
458 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HENRY COUNTY...

At 457 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 20 mph.

Wind gusts up to 50 mph, half inch hail, and torrential rainfall are
possible with this storm.

Locations impacted include...
New Castle, Pendleton, Eminence, Smithfield, Tarascon and Bellview.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3852 8512 3835 8513 3836 8528 3839 8531
      3846 8534
TIME...MOT...LOC 2057Z 266DEG 15KT 3841 8525

DM
Local storm report, Aug 3, 5:26 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      3 SSW SLIGO             38.44N 85.34W
08/03/2017                   OLDHAM             KY   LAW ENFORCEMENT

            REPORTS OF FLASH FLOODING AND HIGH WATER
            OVER ROADWAY.

&&
Local storm report, Aug 3, 5:27 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      3 SSW SULPHUR           38.45N 85.29W
08/03/2017                   HENRY              KY   CO-OP OBSERVER

            HIGH WATER AND PONDING OVER HWY 153.

&&
Special weather statement, Aug 3, 5:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT THU AUG 3 2017

KYZ031-032-032215-
Oldham-Trimble-
547 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OLDHAM AND SOUTHERN
TRIMBLE COUNTIES...

At 547 PM EDT, a strong thunderstorm was located near La Grange,
moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bedford, Owen, Westport, Halls Landing, Oldham, Greenhaven, Monitor,
Russell Corner, Skylight and Cedar Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3867 8527 3860 8522 3858 8521 3858 8520
      3857 8519 3839 8549 3843 8557 3846 8554
      3847 8550 3850 8548 3853 8542 3856 8541
      3868 8528
TIME...MOT...LOC 2147Z 231DEG 20KT 3845 8545

ZT
Special weather statement, Aug 3, 6:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
628 PM EDT THU AUG 3 2017

KYZ036-037-032300-
Scott-Harrison-
628 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCOTT COUNTY...

At 627 PM EDT, a strong thunderstorm was located near Georgetown,
moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamping Ground, Sadieville, Longlick, Skinnersburg, Duval, Mallard
Point, Stonewall, Moon Lake Estates, Lancelot Estates and Great
Crossing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 8445 3816 8463 3817 8466 3818 8465
      3818 8468 3819 8473 3826 8473 3839 8468
      3845 8460
TIME...MOT...LOC 2227Z 202DEG 25KT 3825 8467

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:20 PM EDTSpecial Weather StatementLMKHardin25 min
Aug 3, 3:36 PM EDTSpecial Weather StatementLMKOldham24 min
Aug 3, 3:44 PM EDTSpecial Weather StatementLMKHardin16 min
Aug 3, 4:04 PM EDTSpecial Weather StatementLMKHenry26 min
Aug 3, 4:28 PM EDTAreal Flood AdvisoryLMKBullitt62 min
Aug 3, 4:33 PM EDTAreal Flood AdvisoryLMKHenry, Oldham57 min
Aug 3, 4:36 PM EDTSpecial Weather StatementLMKOldham24 min
Aug 3, 4:45 PM EDTFlash Flood WarningLMKHenry, Oldham2 hr
Aug 3, 4:58 PM EDTSpecial Weather StatementLMKHenry17 min
Aug 3, 5:47 PM EDTSpecial Weather StatementLMKTrimble28 min
Aug 3, 6:02 PM EDTAreal Flood AdvisoryLMKOldham, Trimble118 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.